Alert archive / Colorado / Wind Advisories in 2018

Wind Advisory 4, NWS Grand Junction, CO

March 3, 20185 counties in Colorado; Grand County, San Juan County, Uintah County, Utah

NWS Grand Junction, CO issued this wind advisory at Mar 3, 2018, 1:57 AM MST for 5 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 1:57 AM MST (08:57 UTC)
Expired
Mar 3, 2018, 6:11 PM MST
In force
16 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 63 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3461 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS75 KGJT 030857
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
157 AM MST Sat Mar 3 2018

COZ001-002-006-UTZ027-029-031700-
/O.NEW.KGJT.WI.Y.0004.180303T0857Z-180304T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Arches/Grand Flat-Canyonlands/Natural Bridges-
157 AM MST Sat Mar 3 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect until 9 PM MST this evening.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, Moab, Castle Valley, 
  Canyonlands National Park, Dead Horse Point State Park, and 
  Fry Canyon. 

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through 9 pm MST this evening. 

* IMPACTS...The strongest winds are expected this afternoon with
  dangerous cross winds expected along Interstate 70 and U.S.
  Highway 40 in northwest Colorado. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down. Travel may be
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-UTZ025-031700-
/O.NEW.KGJT.WI.Y.0004.180303T0857Z-180304T0400Z/
Roan and Tavaputs Plateaus-Tavaputs Plateau-
157 AM MST Sat Mar 3 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect until 9 PM MST this evening.

* LOCATIONS Including the city of Rio Blanco.

* WINDS...South 20 to 30 mph with gusts up to 60 mph.

* TIMING...Through 9 pm MST this evening.  

* IMPACTS...The strongest winds are expected this afternoon. Gusty
  winds will blow around unsecured objects. Tree limbs could be 
  blown down. Travel may be difficult, especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
2 follow-up statements
086 
WWUS75 KGJT 031652
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
952 AM MST Sat Mar 3 2018

COZ001-002-006-UTZ027-029-040400-
/O.CON.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Arches/Grand Flat-Canyonlands/Natural Bridges-
952 AM MST Sat Mar 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, Moab, Castle Valley, 
  Canyonlands National Park, Dead Horse Point State Park, and 
  Fry Canyon. 

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through 9 pm MST this evening.

* IMPACTS...The strongest winds are expected this afternoon with
  dangerous cross winds expected along Interstate 70 and U.S.
  Highway 40 in northwest Colorado. Gusty winds will blow around
  unsecured objects. Tree limbs could be blown down. Travel may be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-UTZ025-040400-
/O.CON.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/
Roan and Tavaputs Plateaus-Tavaputs Plateau-
952 AM MST Sat Mar 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* LOCATIONS Including the city of Rio Blanco.

* WINDS...South 20 to 30 mph with gusts up to 60 mph.

* TIMING...Through 9 pm MST this evening.

* IMPACTS...The strongest winds are expected this afternoon. 
  Gusty winds will blow around unsecured objects. Tree limbs could
  be blown down. Travel may be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
358 
WWUS75 KGJT 040111
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
611 PM MST Sat Mar 3 2018


COZ001>003-006-UTZ025-027-029-040215-
/O.CAN.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Grand Valley-Tavaputs Plateau-
Arches/Grand Flat-Canyonlands/Natural Bridges-
611 PM MST Sat Mar 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Junction has cancelled the
Wind Advisory.

Due to cloud cover...sunset and the delayed arrival of the cold
front...winds have calmed down early this evening and the wind
advisory has been cancelled. The arrival of the cold front during
the early morning hours will likely induce stronger wind gusts
up to 40 mph in the lower elevations and 55 mph over higher
elevations. Additional wind advisories may be needed and will be
monitored overnight as the front approaches. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Mar 2, 10:57 PM MST, 3 hours earlier.

Area forecast discussion, Mar 2, 10:57 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1057 PM MST Fri Mar 2 2018

.UPDATE...
Issued at 600 PM MST Fri Mar 2 2018

Winds were decreasing early this evening as mixing becomes
shallower with falling temperatures. Gusts across northwest
Colorado, though still strong, have fallen below advisory criteria
and will continue to decrease. Therefore, the Wind Advisory for
CO zones 1 and 2 have been allowed to expire.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 136 PM MST Fri Mar 2 2018

Clear skies were visible across all of western Colorado and
eastern Utah today under strong southwest flow aloft. Further to
the west, an area of cloudiness and snow showers obscured
portions of the Great Basin. A large upper level low was moving
onshore toward the area. Temperatures were very warm with the
Grand Valley breaking the 60 degree mark just before noon. Further
south acorss southern Colorado and south eastern Utah,
temperatures continued to rise to near 60 degrees in Blanding and
Cortez. The Wind Advisory in northwest Colorado zones 1 and 2 has
verified already with several 40kt gusts at Meeker. Advisories
will remain in effect until 6 pm this evening as winds slow a
little bit diurnally. The jet aloft will still remain overhead
through Saturday but will be a touch weaker, hovering around 50
kts. Temperatures on Saturday will also be very warm running
around 10 degrees above normal for this time of year. A few rain
or snow showers are possible across far northwestern Utah, but
the rest of the area should remain dry. Clouds will build in late
Saturday evening as the next storm system approaches.

.LONG TERM...(Sunday through Friday)
Issued at 136 PM MST Fri Mar 2 2018

The aforementioned upper low spinning into the Great Basin will
move overhead Saturday night and into Sunday. The cold front
associated with the low will fire off precipitation in the 6-12z
timeframe for the western counties of the CWA. Strong CAA behind
the front will rapidly drop temperatures overnight and should
allow a quick shot of snowfall before temperatures begin to warm.
This quick shot of snow could change back to rain in the late
morning and afternoon for the lower valleys as temperatures climb
through the middle 40s. Amounts will be light with up to an inch
south of Interstate 70 and 1 to 3 inches north, across the Yampa
Valley. Mountain zones could see 3 to 5 inches through the day
Sunday with an isolated 4 to 8 inches across Colorado Zone 05 (the
Park and Gore Ranges). Snow will end from west to east through
the day on Sunday. Cold advection with northwest flow aloft should
keep some convective and orographic snow showers on the westward
slopes through the day Monday. By Tuesday morning high pressure
will build in from the west keeping us in northwest flow through
the rest of the week. Temperatures will return to near seasonal
through the rest of the period as high pressure lingers over the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1057 PM MST Fri Mar 2 2018

Low level wind shear will impact most TAF sites overnight as
strong winds aloft continue from the southwest during the next 24
hours. Shear issues diminish late in the morning as warming leads
to convective mixing causing the lower atmosphere to couple with
the higher winds aloft. Breezy southwest winds will be the norm
during the afternoon, especially at KCNY, but do not expect flow
will be as strong as on Friday. Otherwise, expect VFR conditions
and CIGS well above ILS breakpoints through the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

UPDATE...NL
SHORT TERM...066/017
LONG TERM...066/017
AVIATION...NL
Hazardous weather outlook, Mar 2, 4:15 AM MST, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
415 AM MST Fri Mar 2 2018

COZ001>014-017>023-UTZ022>025-027>029-031300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
415 AM MST Fri Mar 2 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy to windy conditions are expected this afternoon and
evening, especially across Northwest Colorado. Wind speeds could
exceed 45 mph in this area with frequent gusts to around 30 mph
expected elsewhere. Otherwise dry and mild conditions will
continue.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected again Saturday and Saturday night.
By Sunday, a strong cold front will sweep through the region,
dropping temperatures by 15 to 20 degrees and bringing another
chance for snow. The snow may be heavy at times over the
mountains. Drier and warmer weather moves in for the new work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 3, 12:05 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 AM MST SAT MAR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     NON-TSTM WND GST LADORE, GREYSTONE 11NW  40.74N 108.84W
03/02/2018  M46 MPH          MOFFAT             CO   MESONET

            MESONET STATION LODC2, LADORE, GREYSTONE
            11NW.

1100 PM     NON-TSTM WND GST KENDALL MOUNTAIN        37.79N 107.64W
03/02/2018  M47 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAKDL, KENDALL MOUNTAIN.

1010 PM     NON-TSTM WND GST GRAND JUNCTION RGNL AP  39.12N 108.52W
03/02/2018  M46 MPH          MESA               CO   ASOS

            ASOS STATION GJT, GRAND JUNCTION RGNL AP.

1000 PM     NON-TSTM WND GST EAGLE MOUNTAIN          37.88N 107.74W
03/02/2018  M56 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAEGE, EAGLE MOUNTAIN.

0928 PM     NON-TSTM WND GST CART CREEK              40.88N 109.42W
03/02/2018  M46 MPH          DAGGETT            UT   MESONET

            MESONET STATION CCRU1, CART CREEK.

0600 PM     NON-TSTM WND GST MT ABRAHMS              37.96N 107.65W
03/02/2018  M55 MPH          OURAY              CO   MESONET

            MESONET STATION CAABR, MT ABRAHMS.

0450 PM     NON-TSTM WND GST JACKS CANYON, GRAND JCT 38.75N 108.58W
03/02/2018  M50 MPH          MESA               CO   MESONET

            MESONET STATION JCRC2, JACKS CANYON, GRAND
            JCT 21S.

0448 PM     NON-TSTM WND GST WILDHORSE, GREEN RVR 40 39.55N 109.91W
03/02/2018  M55 MPH          UINTAH             UT   MESONET

            MESONET STATION WHBU1, WILDHORSE, GREEN RVR
            40NNE.

0448 PM     NON-TSTM WND GST BRYSON CANYON           39.28N 109.22W
03/02/2018  M50 MPH          GRAND              UT   MESONET

            MESONET STATION BCRU1, BRYSON CANYON.

0353 PM     NON-TSTM WND GST CALICO                  40.38N 108.52W
03/02/2018  M52 MPH          MOFFAT             CO   MESONET

            MESONET STATION TS654, CALICO.

0335 PM     NON-TSTM WND GST RIO BLANCO 2ESE         39.70N 107.93W
03/02/2018  M49 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO126, RIO BLANCO 2ESE.

0310 PM     HIGH SUST WINDS  ARTESIA 23SW            39.98N 109.35W
03/02/2018  M53 MPH          UINTAH             UT   MESONET

            MESONET STATION UB7ST, ARTESIA 23SW.

0300 PM     NON-TSTM WND GST TELLURIDE 2SSW          37.90N 107.82W
03/02/2018  M45 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION CAGDH, TELLURIDE 2SSW.

0223 PM     NON-TSTM WND GST PINTO, MASSADONA 18SE   40.02N 108.40W
03/02/2018  M53 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2, PINTO, MASSADONA
            18SE.

0213 PM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
03/02/2018  M73 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098, DOUGLAS PASS.

0149 PM     NON-TSTM WND GST THE CROWN, BASALT 3WSW  39.35N 107.09W
03/02/2018  M46 MPH          PITKIN             CO   MESONET

            MESONET STATION CRWC2, THE CROWN, BASALT
            3WSW.

0118 PM     NON-TSTM WND GST DRAGON ROAD             39.92N 108.89W
03/02/2018  M56 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION DRAC2, DRAGON ROAD.

1257 PM     NON-TSTM WND GST DEAD HORSE, BUFORD 14EN 40.08N 107.37W
03/02/2018  M52 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION DHOC2, DEAD HORSE, BUFORD
            14ENE.

1255 PM     NON-TSTM WND GST MONARCH PASS            38.50N 106.32W
03/02/2018  M60 MPH          GUNNISON           CO   MESONET

            MESONET STATION MYP, MONARCH PASS.

1240 PM     NON-TSTM WND GST DOWD                    39.61N 106.45W
03/02/2018  M48 MPH          EAGLE              CO   MESONET

            MESONET STATION CO092, DOWD.

1227 PM     NON-TSTM WND GST UPR P.R. CANYON,  MACK  39.47N 109.29W
03/02/2018  M55 MPH          UINTAH             UT   MESONET

            MESONET STATION UPRU1, UPR P.R. CANYON, MACK
            28NW.

1227 PM     NON-TSTM WND GST MCCOOK RIDGE, MACK 35NW 39.63N 109.27W
03/02/2018  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION MCKU1, MCCOOK RIDGE, MACK
            35NW.

1226 PM     NON-TSTM WND GST KINGS POINT, JARVIE RAN 40.86N 109.10W
03/02/2018  M49 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1, KINGS POINT, JARVIE
            RANCH 5SE.

1201 PM     NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
03/02/2018  M48 MPH          EAGLE              CO   AWOS

            AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.

1129 AM     NON-TSTM WND GST SUNLIGHT MOUNTAIN       39.43N 107.38W
03/02/2018  M52 MPH          GARFIELD           CO   MESONET

            MESONET STATION 5SM, SUNLIGHT MOUNTAIN.

1105 AM     NON-TSTM WND GST MEEKER AIRPORT          40.05N 107.89W
03/02/2018  M46 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION EEO, MEEKER AIRPORT.

1046 AM     NON-TSTM WND GST GREAT DIVIDE 2SW        40.76N 107.85W
03/02/2018  M53 MPH          MOFFAT             CO   MESONET

            MESONET STATION GDRC2, GREAT DIVIDE 2SW.

1000 AM     NON-TSTM WND GST LA SAL 9NNW             38.46N 109.25W
03/02/2018  M58 MPH          SAN JUAN           UT   MESONET

            MESONET STATION LSL, LA SAL 9NNW.

0900 AM     NON-TSTM WND GST MONTICELLO 7WSW, NR ABA 37.84N 109.46W
03/02/2018  M47 MPH          SAN JUAN           UT   MESONET

            MESONET STATION ABAUT, MONTICELLO 7WSW, NR
            ABAJO PK.

&&
Local storm report, Mar 3, 1:00 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 AM MST SAT MAR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     NON-TSTM WND GST GRAND JUNCTION RGNL AP  39.12N 108.52W
03/03/2018  M45 MPH          MESA               CO   ASOS

            ASOS STATION GJT, GRAND JUNCTION RGNL AP.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:04 AM MSTWinter Weather AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Moffat and 4 more49 hr

Nearby

Wind Advisories in Colorado, 2018Wind Advisories in Utah, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.